Hail, Lincoln
- When
- July 25, 7:15 PM CST
- Where
- Lincoln County, 2.07 mi S of Merrill
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.150, -89.680
Penny size hail fell south of Merrill.
Scattered thunderstorms moved across the area during the evening of the 25th. One of the storms dropped penny size hail south of Merrill.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Scattered thunderstorms moved across the area during the evening of the 25th. One of the storms dropped penny size hail south of Merrill.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 25, 4:45 PM CST, 2 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 545 PM CDT Tue Jul 25 2017 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Wednesday Issued at 325 PM CDT Tue Jul 25 2017 Radar echoes that were in western Wisconsin this morning continued to move southeast into the forecast area today but showers/sprinkles gradually died off in the much drier air mass in central and eastern Wisconsin (as seen on the 12Z GRB sounding). A separate area of showers and storms across northwest Wisconsin, were the MUCAPE was mainly in the 500-1000 J/kg and there was little or no CIN, was moving east-southeast. This will impact parts of central Wisconsin, but with little or no CAPE in eastern Wisconsin it should die off before reaching the Fox Valley. An approaching frontal boundary combined with mid level short wave energy will help to bring thunderstorms to the area for tonight. The storms would impact northern Wisconsin first before moving to the southeast during the night. SPC day 1 outlook has a marginal risk of severe storms across much of the area (generally west of the Fox Valley) and a slight risk in the western reaches of Oneida County and Vilas County. Though there is some CAPE in the western part of the area, and there is a decent amount of surface to 3 km shear in western Wisconsin according to mesoanalysis, there is not significant boundary and hires models did not even forecast the convection that is currently moving into central/north central Wisconsin. Would think the main threat is late tonight with the surface boundary approaching. As the front continues north to south on Wednesday the showers and storms are expected to continue. Models do seem to shift the focus more to the west of the area during the day, so confidence in PoP forecast for Wednesday is below average. .LONG TERM...Wednesday Night Through Tuesday Issued at 325 PM CDT Tue Jul 25 2017 Storms likely to be ongoing at the start of Wednesday evening over most locations as a cold front drops southward over the area. Instability and shear parameters may be enough for strong to severe storms over parts of central and east central wisconsin in the evening hours before the front drops south of the area overnight. High pressure builds into the region from the north to decrease clouds. Medium range progs hint of a weak short wave trough dropping into at least northern Wisconsin Thursday afternoon. Height 500 temp data shows the NAM is very quick with dropping the cold core of air aloft into central Wisconsin Thursday afternoon, while the ECMWF and GFS still have the cold core over the Minnesota Arrowhead late Thursday afternoon. Will confine any small pops to northern wisconsin at this time with daytime heating. As heights increase over the Plains States Thursday night into Friday, the short wave trough is progged to turn into a nearly closed low over northern Lake Michigan by Friday morning before drifting into Lower Michigan in the afternoon. Will continue a dry forecast with surface dewpoints in the lower 50s under the surface high pressure regime. Upper ridge then nudges into the area for the start of the weekend while the surface high remains settled over the Great Lakes Region. Progs attempt to drop a cold front into the area later in the weekend with a northern stream short wave trough. But coverage appears minimal and timing challenging, so will handle with lower end pops for now. && .AVIATION...for 00Z TAF Issuance Issued at 537 PM CDT Tue Jul 25 2017 An airmass change is under way across the region, as a more moist and unstable airmass moves in from the west. Isolated to scattered showers and storms continue to fire up in this region late this afternoon, and think this trend will continue into the evening. These storms will mainly impact the central WI taf sites. A cold front will then push across northern WI late tonight. Models do not have a good handle on the thunderstorms at the moment, so its rather difficult to add detail to the tafs after midnight. Regardless, expect ceilings to fall to mvfr over north-central WI with the arrival of the front, and within any showers/storms. Occasional showers and storms will continue on Wednesday, shifting from northern WI in the morning to central WI in the afternoon. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....MG LONG TERM......TDH AVIATION.......MPC
Hazardous Weather Outlook National Weather Service Green Bay WI 327 PM CDT Tue Jul 25 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-262030- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 327 PM CDT Tue Jul 25 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight A cold front approaching the state tonight will bring an increasing chance for thunderstorms across the area. There is a slight risk of severe storms tonight northwest of a line from Tomahawk to Eagle River and a marginal risk of severe storm northwest of a line from Marinette to Green Bay to Wautoma. Damaging winds and large hail will be the main threats. Heavy rain and localized flooding will also be possible with these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday There is a marginal risk of severe thunderstorms Wednesday into Wednesday evening as the cold front continues to drop south over the area. Damaging winds and large hail will be the main threats. Heavy rain and localized flooding are also possible with any of these storms. There is also a chance of thunderstorms Sunday. It is too early to determine whether any of these storms may become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times later tonight into Wednesday evening. LMZ521-522-541>543-262030- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 327 PM CDT Tue Jul 25 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Gusty south winds and high waves will create conditions hazardous to small crafts. There is a chance of thunderstorms tonight. Some storms could be strong, producing gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Gusty southwesterly winds and high waves will create conditions hazardous to small craft on Wednesday. There is a chance of thunderstorms Wednesday afternoon and evening. Some storms could become severe, producing large hail and damaging winds. Gusty northerly winds may create hazardous conditions for small craft on Thursday. There is also a chance of thunderstorms Sunday. It is too early to discern the severe weather threat at this time. MG/TDH
Special Weather Statement National Weather Service Green Bay WI 512 PM CDT TUE JUL 25 2017 WIZ019>021-030-031-037-252300- Waupaca-Shawano-Langlade-Northern Oconto County-Marathon-Menominee- 512 PM CDT TUE JUL 25 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MARATHON...MENOMINEE...CENTRAL OCONTO...NORTH CENTRAL WAUPACA... SOUTHERN LANGLADE AND WESTERN SHAWANO COUNTIES... At 511 PM CDT, radar indicated that the leading edge of an area of strong thunderstorms was located along a line extending from near Antigo to 11 miles northwest of Wittenberg to 7 miles north of Bevent. Movement was east at 35 mph. Winds in excess of 30 mph and half inch hail are possible with these storms. Locations impacted include... Antigo, Wittenberg, White Lake, Neopit, Langlade, Ringle, Marion, Polar, Norrie and Neva. If outdoors, consider seeking shelter inside a building. LAT...LON 4532 8932 4517 8849 4456 8885 4482 8949 TIME...MOT...LOC 2211Z 291DEG 33KT 4518 8917 4496 8926 4487 8937 MG
Special Weather Statement
National Weather Service Green Bay WI
732 PM CDT TUE JUL 25 2017
WIZ018-019-030-260115-
Langlade WI-Marathon WI-Lincoln WI-
732 PM CDT TUE JUL 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN...NORTHERN
MARATHON AND SOUTHWESTERN LANGLADE COUNTIES UNTIL 815 PM CDT...
At 731 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Council Grounds State Park, or 18 miles east of
Medford, moving east at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wausau, Antigo, Merrill, Rib Mountain, Council Grounds State Park,
Schofield, Marathon City, Edgar, Athens and Rib Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4512 9015 4512 9004 4528 9004 4525 8913
4493 8926 4493 9015
TIME...MOT...LOC 0031Z 270DEG 39KT 4513 8996
MPCSpecial Weather Statement
National Weather Service Green Bay WI
809 PM CDT TUE JUL 25 2017
WIZ018-019-030-260200-
Langlade WI-Marathon WI-Lincoln WI-
809 PM CDT TUE JUL 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN...
NORTHEASTERN MARATHON AND SOUTHWESTERN LANGLADE COUNTIES UNTIL 900 PM
CDT...
At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
Merrill, or 12 miles north of Wausau, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Antigo, Merrill, Council Grounds State Park, Neva, Brokaw, Deerbrook,
Glandon, Elmhurst, Ackley Wildlife Area and Hogarty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4523 8976 4525 8901 4503 8903 4503 8922
4500 8923 4505 8977
TIME...MOT...LOC 0109Z 271DEG 29KT 4514 8960
MPCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
812 PM CDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL SW MERRILL 45.18N 89.68W
07/25/2017 M0.50 INCH LINCOLN WI LAW ENFORCEMENT
&&
SACThe Green Bay radar (KGRB), 143 km away, was scanning. The volume nearest the first event began at 01:17 UTC.
1 hail. Local standard time, as filed.
Penny size hail fell south of Merrill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714230.